Hail, Chenango
- When
- September 27, 3:30 PM EST
- Where
- Chenango County, German
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -75.850
Nickel sized hail and high winds were reported in the town of German.
Showers and thunderstorms developed along a cold front that moved across Upstate New York late in the afternoon. Several of the storms produced strong, damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed along a cold front that moved across Upstate New York late in the afternoon. Several of the storms produced strong, damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 27, 2:33 PM EST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 333 PM EDT THU SEP 27 2007 .SYNOPSIS... PERIODS OF RAIN AND THUNDERSTORMS WILL BE COMMON OVER THE REGION FOR MUCH OF TONIGHT AS A COLD FRONT MOVES FROM WESTERN NEW YORK INTO NEW ENGLAND. A STRONG UPPER LEVEL DISTURBANCE WILL FOLLOW THE FRONT ON FRIDAY. THIS FEATURE WILL BRING PLENTY OF CLOUDS AND SCATTERED SHOWERS ALONG WITH COOLER TEMPERATURES TO THE AREA. HIGH PRESSURE THEN BUILDS OVER THE AREA THIS WEEKEND WITH A MIX OF SUN AND CLOUDS...AND FALL LIKE TEMPERATURES. && .NEAR TERM /TONIGHT/... BROAD SYNOPTIC SCALE FORCING WILL SWING INTO THE REGION TONIGHT AHEAD OF VIGOROUS UPPER TROF AND SURFACE COLD FRONT. LEADING S/WV MOVING INTO WRN NY THIS AFTERNOON WITH AREA OF STEADIER RAIN AND EMBEDDED CONVECTION WILL TEND TO HOLD INSTABILITY DOWN OVER THE WRN ZONES. TO THE EAST...THE ATMOSPHERE HAS BECOME MARGINALLY UNSTABLE WITH MODERATE UNIDIRECTIONAL FLOW AND MARGINAL SHEAR VALUES. SPC HAS WATCH BOXED EAST CNTRL NY AND NEPA THROUGH THE EVENING IN RESPONSE...BUT WE EXPECT ANY TYPE OF SVR WEATHER TO BE ISOLD IN NATURE AS THERE WILL ONLY BE A BRIEF WINDOW FOR SVR POTNL DURING THE LATE AFTERNOON HOURS BEFORE PROFILES BECOME MORE TROPICAL IN NATURE...WITH CONVECTIVE MODE SHIFTING TO HEAVY RAIN TONIGHT. NAM/GFS SOLUTIONS ARE CLOSE...BUT GFS HAS PERFORMED BETTER AT HANDLING THE SLOWER AND WEAKER SFC FRONT. WILL CONTINUE WITH SCT- NMRS SHRA/TSRA ACTIVITY INTO EARLY EVENING...THEN MODEL TIMING LOOKS TO BRING BEST CHC FOR WIDESPREAD RAIN/THUNDER INTO THE AREA DURING EVENING...AND GRADUALLY DIMINISHING FROM WEST TO EAST OVERNIGHT AND EARLY FRIDAY. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... DEEPER MOISTURE PLUME IN THE SOUTHWEST FLOW GETS SHUNTED EAST FAIRLY EARLY ON FRIDAY WITH -20C 500 MB COLD CORE TROF MOVING OVERHEAD DURING THE AFTERNOON. THIS SEEMS TO BE A GOOD SET UP FOR STEEP LOW-MID LVL LAPSE RATES AND BOUNTIFUL STRATOCU CLOUDS WITH SPOTTY SHOWERS...ESPECIALLY DURING THE AFTERNOON. COULD SEE A RELATIVE DRY PERIOD LATE MORNING HOURS IN DRY SLOT...THEN GET MORE OF THOSE SHOWERS DURING THE AFTERNOON. CERTAINLY COOLER TEMPS THAN LAST FEW DAYS...BUT WITHOUT MUCH DROP TONIGHT...WE SHOULD STILL BE ABOVE NORMAL IN THE UPPER 60S-LOW 70S. HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND...BUT AGAIN WITH THE COLD ADVECTION OVER LAKE ONTARIO CONTINUING INTO SATURDAY IT WILL TAKE MOST OF THE MORNING AND TO MIX OUT ANY RESIDUAL STRATOCU CLOUDS OVER UPSTATE NEW YORK...WITH THE BETTER HALF OF THE DAY DURING THE AFTERNOON. REFRESHING FALL LIKE TEMPERATURES ARE THEN EXPECTED THROUGH SUNDAY WITH CLEAR SKIES. FOLLOWED MAV/FWC/MET MOS GUIDANCE BLEND WITH SOME LOCAL ADJUSTMENTS FOR COLDER TEMPS IN THE VALLEYS ON SATURDAY NIGHT. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... IN THE UPPER LEVELS AN EASTERN RIDGE AND WESTERN TROF (NEGATIVE PNA PATTERN) WILL PERSIST THROUGH THE EXTENDED PERIOD. TEMPS WILL REMAIN ABOVE NORMAL WITH DRY CONDITIONS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... COMPLEX WEATHER SCENARIO DURING NEXT 24 HOURS RESULTING IN A LOW CONFIDENCE TAF PACKAGE. DIURNAL INSTABILITY WILL INITIATE SCATTERED CONVECTION THIS AFTERNOON. CONVECTIVE ACTIVITY MORE LIKELY OVER CENTRAL/SOUTHERN PORTION OF CWA, FOR THESE TERMINALS INCLUDED CB IN TEMPO SHOWER GROUP. ONCE CELLS DEVELOP AND COVERAGE IS MORE CERTAIN AMENDMENTS MAY BE NEEDED TO INCLUDE TSRA. THIS EVENING AND OVERNIGHT, WAVE LIFTING FROM THE OHIO VALLEY WILL PRODUCE WIDESPREAD RAINFALL WITH MVFR CONDITIONS EXPECTED. IFR CONDITIONS ARE POSSIBLE LATER TONIGHT BUT NOT INCLUDED IN TAF SO FAR. AFTER MORNING FOG AND LOW CLOUDS LIFT BY 14Z, CONDITIONS WILL BE MVFR/VFR WITH CIGS BTW 2500-3500 FT. LIGHT WINDS WILL BECOME NORTHWEST OVERNIGHT THEN INCREASE TO AROUND 10 KNOTS BY MID MORNING FRIDAY. OUTLOOK...FRIDAY NIGHT THROUGH MONDAY, VFR CONDITIONS EXPECTED OUTSIDE OF MORNING FOG AT ELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...JAB SHORT TERM...JAB LONG TERM...RRM AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 349 PM EDT THU SEP 27 2007 NYZ009-036-037-045-046-056-057-062-282000- NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME- DELAWARE-SULLIVAN- 349 PM EDT THU SEP 27 2007 ...SEVERE THUNDERSTORM WATCH 690 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND SOUTHEASTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. NYZ044-055-282000- CORTLAND-TIOGA- 349 PM EDT THU SEP 27 2007 ...SEVERE THUNDERSTORM WATCH 690 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NYZ015>018-022>025-282000- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG- TOMPKINS- 349 PM EDT THU SEP 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY CONTAIN HEAVY RAINFALL THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. PAZ038>040-043-044-047-048-072-282000- BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 349 PM EDT THU SEP 27 2007 ...SEVERE THUNDERSTORM WATCH 691 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 319 PM EDT THU SEP 27 2007 NYZ057-272015- DELAWARE NY- 319 PM EDT THU SEP 27 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED 8 MILES SOUTH OF ANDES...AND MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WOLF HOLLOW AND DUNRAVEN AT 330 PM EDT... ANDES AT 335 PM EDT... MARGARETVILLE AT 340 PM EDT... NEW KINGSTON AND BOVINA CENTER AT 350 PM EDT... ROXBURY AT 405 PM EDT... HOBART AT 410 PM EDT... STAMFORD AT 415 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY IF ON OR NEAR PEPACTON RESERVOIR...SEEK SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. PB
The Binghamton radar (KBGM), 33 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickel sized hail and high winds were reported in the town of German.
Several trees were knocked down.
A severe thunderstorm produced penny size hail in Norwich.
Six trees were blown down on houses.
High winds caused structural damage.
High winds caused significant damage to camps on Canadarago Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59932, 59937, 59933, 59938, 59939, 59940, 59934, 59935, 59936.